The Trench

Chemical

Apparently major chemical weapons attack near Damascus reported

As I am writing, disturbing news reports are coming in of a major chemical attack on the eastern eastern outskirts of Damascus (Ghouta district). According to images and film footage posted to the Internet by opponents to the al-Assad regime, many casualties, including fatalities can be seen. Supplementary visual testimony strongly indicates poisoning.

[Images are graphic and should be viewed with caution!]

In past blog postings and commentaries I have been sceptical of CW claims, because the narrative accompanying images and film footage did not correspond with what could be seen. More importantly, a number of things one would expect to see after a CW attack were missing. Some stories as they appeared in the press just did not add up. (Recall how the initial reports on the March attack referred to chlorine, while today everybody seems to insist that it was sarin.) While there were indicators of exposure to toxicants, the evidence lacked density and there were many alternative plausible explanations for the symptoms. The United Kingdom, France, the United States and Russia supplied evidence (including analyses of samples taken out of Syria) to the United Nations in support of their request to investigate multiple allegations, but offered no concrete details to the public. Furthermore, as those samples had not been analysed in other than national laboratories and government representatives were referring to ‘their evidence’ to buttress arguments in support of military intervention or arming the insurgents, the spectre of the Iraq invasion ten years ago sufficed to retain a healthy dose of scepticism.

Ghouta - Damascus

 

 

 

 

 

The footage from the current alleged attack(s) in the Ghouta district seems to offer more convincing evidence of poisoning through asphyxiation (witness the pinkish-bluish hue on the faces of some of the fatalities). Further elements that seem to confirm exposure to toxicants are the unfocussed and rolling eyes, severe breathing difficulties, in one instance a very erect penis, and possible signs of urination or defecation on trousers (although this is difficult to say, given that the hospital floor is covered with water as staff seems to hose water over every victim). None of the victims appeared to have external wounds from blast, shrapnel or bullets.

I am not sure whether the claims of nerve agent use accompanying the footage and images are correct. The people are not convulsing (except for one man shaking his legs while shouting out, but the remainder of his body does not suffer from involuntary contractions) and I have not seen anybody applying nerve agent antidotes. Nor do medical staff and other people appear to suffer from secondary exposure while carrying or treating victims.

It is clear that something terrible has happened. The scenes could not have been stage managed. However, it is extremely puzzling that government forces would launch a chemical attack precisely at the moment when UN inspectors are finally in the country to investigate some of the earlier allegations. The official news agency SANA has meanwhile denied the allegation.

So, the big question mark now is whether UN Secretary-General is going to use the authority of his office to demand that the UN inspection team that is already inside Syria investigate this new site of alleged attack. After all, this time around, the forensic, medical and other physical evidence would still be around and the team would be able to guarantee the integrity of the chain of custody of all evidence, something that was lacking in all previous claims.

Sure to be followed up.

Last Updated on

Share on social media

17 Comments

  1. […] See my early comment on The Trench. […]

  2. […] Kommentar från vapenexperten Jean Pascal Sanders. […]

  3. […] in a blog on the video footage said to show the aftemath of the attack, weapons expert Dr Jean Pascal Zanders, said that compared to previous alleged chemical weapons […]

  4. njariri
    21 August 2013 at 6:11 pm

    I was looking at this video. I think I see convulsive movement here. http://akhbar.alaan.tv/news/post/18996/chemical-akhbar-alaan-displacements-place-syria-damascus
    Do you think it’s nerve gas agent?

    1. JP Zanders
      22 August 2013 at 8:34 pm

      Thank you for your comment. When I wrote my posting yesterday morning I had seen only one case of convulsion in the footage I looked at. By early evening I saw other footage of higher quality with several outward symptoms that indicate possible exposure to organophosphorus compounds, to which sarin and VX belong. In press interviews I have adjusted my comments accordingly.

  5. […] condemnation was immediate. Britain said that if confirmed, the use of chemical weapons in Syria would be a “shocking escalation,” according to Reuters. Foreign Secretary William […]

  6. […] uncontrolled defecation and urination. These could all be symptoms of chemical attack, but they are inconsistent. Nerve agents like Sarin, for example, don’t cause foaming at the mouth, but other lung irritants […]

  7. […] on Ghouta, some argue that the evidence of chemical weapons being used is far more compelling. Weapons expert Dr Jean Pascal Zanders has said that “footage from the current alleged attack(s) in the Ghouta district seems to offer more […]

  8. […] on Ghouta, some argue that the evidence of chemical weapons being used is far more compelling. Weapons expert Dr Jean Pascal Zanders has said that “footage from the current alleged attack(s) in the Ghouta district seems to offer more […]

  9. […] on Ghouta, some argue that the evidence of chemical weapons being used is far more compelling. Weapons expert Dr Jean Pascal Zanders has said that “footage from the current alleged attack(s) in the Ghouta district seems to offer more […]

  10. […] uncontrolled defecation and urination. These could all be symptoms of chemical attack, but they are inconsistent. Nerve agents like sarin, for example, don’t cause foaming at the mouth, but other lung irritants […]

  11. […] that a nerve agent was used. "I have not seen anybody applying nerve agent antidotes," he wrote in a blog post. "Nor do medical staff and other people appear to suffer from secondary exposure while […]

  12. […] likely explanation. Furthermore, “I have not seen anybody applying nerve agent antidotes,” he wrote in a blog post, “nor do medical staff and other people appear to suffer from secondary exposure while carrying […]

  13. SP
    29 August 2013 at 12:21 am

    Is it beyond anybody’s imagination that the footage could have been staged in Israel,Jordan or even Saudi Arabia…no footage of the side…no protective gear in use by medical personnel. Seriously, ever since this conflict started has anybody seen any Syrian army troops with issued gas masks and protective suits? Tactically you shell an area with CW and then you move your troops to take over a highly contaminated but enemy free area …shouldn’t those troops at least be issued protective gear?

  14. SP
    29 August 2013 at 12:56 pm

    Did anyone else notice that in all the footage nobody is seen wearing a wristwatch?And when I say no one I mean no one…not even a cheappo Seiko…not even the medics??? I realized this when I was looking for indicators on the time the footage was taken. Cant help to wonder if this is a coincidence or someone was really careful of not giving away clues of the filming time…Someone could say this could have been filmed 5 years ago with no proof of the opposite.

  15. […] first question pertaining to Syria is if there has been some use of chemical weapons? Read this article and you would be confused as whom to believe: US arguments or Syrian defence. However, a quote from […]

  16. […] likely explanation. Furthermore, “I have not seen anybody applying nerve agent antidotes,” he wrote in a blog post, “nor do medical staff and other people appear to suffer from secondary exposure while carrying […]

Write a Comment

Your email address will not be published. Required fields are marked *

Subscribe to The Trench blog by filling in the form below.